Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

elderly and medications

My grandmother is taking Diltiazem & Lasix in the morning and Seroquel (low dose) at night. She has become more irritable and seems depressed. Should she stop or reduce her medications?
2 Responses
480448 tn?1426952138
Medications in the elderly is tricky, just as it is in children.  The geriatric population tends to be more sensitive to medications and often require closer monitoring.  Is your grandmother being seen by a doctor who specializes in geriatric patients?  If not, that may be something to think about.  

The only medication you listed that I could imagine might be an issue is the Seroquel, the other medications shouldn't really cause a behavioral/mood issue.  You need to contact your gram's doctor and ask him/her to review her medication regimen and assess her.  Are you sure she is taking the proper doses?  Are you overseeing her meds?  If not, you would want to keep a closer eye on that, in case she is perhaps skipping doses, or double dosing.

This could possibly just be a progression of an existing disease process (like Alzheimer's, etc), but it definitely is a good idea to get her to the doctor to get her checked out, and so you can discuss your concerns with the doc.

Let us know how she's doing, remember to take time for yourself.  Being a caregiver can be stressful and you need to make sure you are getting some "me" time!  It's wonderful what you're doing for your Gram!  She's lucky to have you!
Avatar universal
I live with my grandmother (86) and yes I give her the medicines. The Seroquel is 12.5 mg or half of a 25mg tablet. I have my own lifelong issues with anxiety and depression, plus I have some driving fear so we are pretty isolated most days at home. It's been a tough year for us - several family deaths. My grandmother has not been diagnosed with dementia or Alzheimer's, and had many tests. She was hospitalized twice because of lack of sleep and delirium. (No cause was given for her strange behavior - she was out of control, crying and screaming etc.) I am 37 and the only one who cares for her at home. She seems calmer most days and can do some things for herself, but when she sees me upset or worried, it makes her sad. I worry about leaving her alone while I grocery shop or try to do things for myself. We don't go to church and rarely see friends or other family. A home health nurse visited for 2 weeks and stopped. She was given the Diltiazem, Lasix and Seroquel while in the hospital and has been on them about 2 months. Her doctor wants her to stay on the Seroquel indefinitely and hasn't really been concerned about monitoring her. I plan to take her to another doctor soon.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.